Kansas, 2019Hail and Damaging Winds in Kansas, April 28 to 29, 2019
April 28 to 29, 2019 · NWS ICT · 19 events in 5 counties and zones
Severe thunderstorms broke out across Central Kansas late at night on the 28th then spread across most of South-Central & Southeast Kansas as the night progressed. The severe thunderstorms produced both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms broke out across Central Kansas late at night on the 28th then spread across most of South-Central & Southeast Kansas as the night progressed. The severe thunderstorms produced both large hail and damaging winds. The most serious damage occurred in Greenwood County very early in the morning on the 29th when a roof was blown off the hangar at Eureka Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 5:23 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 28, 5:23 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Sun Apr 28 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 324 PM CDT Sun Apr 28 2019
A challenging forecast in the short term, especially surrounding chances
for strong and severe thunderstorms this evening and overnight
tonight. Later this evening, a cold front is expected to make its
way southeastward across Kansas from western Nebraska/northeast
Colorado. Ahead of this front, a strong southerly low-level jet
will advect moisture into the region from the Gulf of Mexico,
which will promote thunderstorm development given the available
instability and daytime heating during the day today.
The two main challenges will be the timing and intensity of these
storms. Most models all generally show the greatest instability,
at least initially, across south central Kansas with MUCAPE in
excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and
steep mid-level lapse rates of around 8C/km or so. By around 06z,
the more favorable parameters shift to central Kansas where
impressive frontogenetical forcing is expected along/ahead of the
front. Thus, thinking that a bit of initial development is
possible in south central/southeast Kansas this evening before a
second round of perhaps stronger storms develop along the boundary
further north in central Kansas. Environmental conditions
continue to favor more of a hail and wind threat in the
stronger/severe storms that do develop, though an isolated tornado
cannot be completely ruled out given the abundance of low-level
helicity but fairly high forecast LCL heights. Localized flooding
could also be a concern. Forecast precipitable water values around
1.4in are well above climo, so storms are likely to dump very
heavy rainfall. Have held off on a flood watch for now, but
certainly flooding could be possible in low-lying and flood prone
areas.
Once the front makes it through much of the area overnight, it is
then expected to stall as it stretches across Missouri, far
southeast Kansas, and central Oklahoma. Overrunning moisture will
continue to support lingering showers and storms across southeast
Kansas during the day on tomorrow and then become more widespread
across the CWA tomorrow evening-overnight. Fairly challenging
temperature forecast for tomorrow as well. Most guidance is quite
a bit warmer than the going forecast but still think the limiting
factor will be the extent of cloud cover and northerly flow over
the area. Therefore, despite some small tweaks, have kept most of
the temps in tact for tomorrow in favor of the cooler/more
extensive cloud cover scenario. By Tuesday, a mid/upper shortwave
will quickly race across the state, continuing shower/storm
chances that could bring more rounds of heavy rain to southeast
Kansas. Strong to severe storms will be possible during the
afternoon/evening hours both days, with the greatest severe
weather threat in south central Kansas on Monday and southeast
Kansas on Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 324 PM CDT Sun Apr 28 2019
By the middle of the week, the weather will remain unsettled with
continued chances for showers and thunderstorms Wednesday-early
Thursday morning. At this time, severe weather does not appear
likely in favor of more marginal thunderstorms and showers.
Temperatures will remain slightly below normal throughout the week
this week, rebounding back into the low 70s by Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM CDT Sun Apr 28 2019
TSRA to impact the area through the overnight hours.
Clusters of TSRA developing over western Kansas will continue to
push east this evening/overnight, potentially impacting a large
portion of our forecast area. Hail up to golfball size, wind gusts
of 55kt+, and possibly even a tornado will be possible. Any
terminal impacted by a TSRA will also see MVFR or lower VIS. In
the wake of the storms, a wind shift to the north is expected,
with lingering MVFR/low VFR CIGs likely. Of note, too, for several
hours this evening, an increasing low-level jet will lead to LLWS
conditions, especially south-central through southeast Kansas.
Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 58 64 52 68 / 40 20 70 80
Hutchinson 53 63 48 64 / 60 10 60 80
Newton 56 63 48 63 / 50 20 60 80
ElDorado 59 65 52 67 / 50 30 70 80
Winfield-KWLD 62 68 56 70 / 30 30 70 80
Russell 47 61 43 58 / 70 10 60 70
Great Bend 48 62 44 59 / 60 10 60 70
Salina 51 63 46 60 / 80 10 60 80
McPherson 52 63 47 62 / 70 10 60 80
Coffeyville 63 73 60 73 / 30 40 60 80
Chanute 61 69 57 72 / 60 40 70 80
Iola 61 68 57 71 / 70 40 70 80
Parsons-KPPF 62 72 59 73 / 40 40 60 80
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...RM
Hazardous weather outlook, Apr 28, 8:57 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 PM CDT Sun Apr 28 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 PM CDT Sun Apr 28 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A cluster of thunderstorms will push east southeast across portions
of central and south-central Kansas through the overnight hours.
The primary threats will be wind gusts of 60-70 mph, hail up to
golfball size, and heavy rain. A low-end tornado threat may exist,
especially across south-central Kansas. Severe Thunderstorm Watch
109 is in effect for this area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Multiple rounds of thunderstorms are in the forecast from Monday
afternoon through Thursday morning. A few severe storms with
quarter sized hail and 60mph wind gusts will be possible in south
central Kansas on Monday and in southeast Kansas on Tuesday.
Flooding will also be a concern through the first half of the week,
as very heavy rainfall is expected in these storms.
Wednesday into Thursday, showers and thunderstorms will be lighter.
Some of these storms could be locally strong with small hail and
winds up to 50 mph possible. An isolated severe thunderstorm cannot
be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely tonight, especially in central and
south central Kansas.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Hail, Barton
- When
- April 28, 9:50 PM CST to 9:52 PM CST
- Where
- Barton County, 0.88 mi SE of Great Bend Arpt
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -98.840
The hail occurred at the West Highway 56/SW 40th avenue intersection.
Hail, Barton
- When
- April 28, 9:55 PM CST to 9:56 PM CST
- Where
- Barton County, 1.29 mi ENE of Great Bend Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.830
The hail occurred on the west side of town.
Thunderstorm Wind, Barton
- When
- April 28, 9:55 PM CST to 9:56 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.350, -98.850
The gust was measured at the Great Bend Airport.
Thunderstorm Wind, Barton
- When
- April 28, 9:56 PM CST to 9:57 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.350, -98.850
The gust was measured at the Great Bend Airport and was an increase of 6 knots in one minute.
Hail, Barton
- When
- April 28, 10:05 PM CST to 10:06 PM CST
- Where
- Barton County, 0.88 mi SE of Dundee
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.310, -98.870
The hail occurred at the intersection of SE 50th Rd & SE 60th Ave.
Hail, Barton
- When
- April 28, 10:17 PM CST to 10:18 PM CST
- Where
- Barton County, 1 mi W of Ellinwood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -98.599
The hail occurred in the 900 Block of East Barton County Rd.
Hail, Reno
- When
- April 28, 11:05 PM CST to 11:07 PM CST
- Where
- Reno County, Sylvia
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -98.420
Hail, Reno
- When
- April 28, 11:15 PM CST to 11:16 PM CST
- Where
- Reno County, 5 mi N of Abbyville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.042, -98.200
Hail, Reno
- When
- April 28, 11:21 PM CST to 11:22 PM CST
- Where
- Reno County, Abbyville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -98.200
Hail, Reno
- When
- April 28, 11:34 PM CST to 11:35 PM CST
- Where
- Reno County, Hutchinson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -97.920
Hail, Reno
- When
- April 28, 11:40 PM CST to 11:41 PM CST
- Where
- Reno County, Hutchinson
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.070, -97.920
The hail occurred on the west side of town. The report was received via social media.
Hail, Reno
- When
- April 28, 11:43 PM CST to 11:45 PM CST
- Where
- Reno County, 1 mi NW of Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.080, -97.933
The report was received via social media.
Thunderstorm Wind, Barton
- When
- April 28, 11:45 PM CST to 11:46 PM CST
- Where
- Barton County, 4 mi NE of Pawnee Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.311, -98.928
Hail, Barton
- When
- April 28, 11:45 PM CST to 11:46 PM CST
- Where
- Barton County, 1 mi SSE of Albert
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.437, -99.013
The hail size ranged from 3/4 to 1 inch.
Thunderstorm Wind, Greenwood
- When
- April 29, 2:15 AM CST to 2:18 AM CST
- Where
- Greenwood County, Eureka Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.850, -96.300
The roof was blown off a hangar at Eureka Airport per social media photo. At the time of the incident, the Eureka (K13K) AWOS measured a 46-knot gust, but it is unknown whether or not this was the peak gust. Considering the magnitude of the damage, it's doubtful that it was. The time of the event was estimated from the METAR observation. An event that occurred 3 miles NNE Eureka measured a 60-knot gust. Therefore, the gust for this event is estimated at 61 knots (70 mph).
Thunderstorm Wind, Woodson
- When
- April 29, 2:30 AM CST to 2:32 AM CST
- Where
- Woodson County, 2 mi N of Yates Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.909, -95.730
Power lines were blown down at this location.
Thunderstorm Wind, Chase
- When
- April 29, 2:40 AM CST to 2:42 AM CST
- Where
- Chase County, 3 mi SSW of Matfield Green
- Measured
- 61 kt (70 mph) estimated sustained
- Reported by
- Broadcast Media
- Coordinates
- 38.130, -96.591
There were multiple media reports of a 21-car train derailment. There were no reports of injuries or whether or not any of the cars were transporting hazardous materials.
Thunderstorm Wind, Greenwood
- When
- April 29, 3:13 AM CST to 3:14 AM CST
- Where
- Greenwood County, 3 mi NNE of Eureka
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.860, -96.279
This was a delayed report.
Thunderstorm Wind, Greenwood
- When
- April 29, 3:13 AM CST to 3:14 AM CST
- Where
- Greenwood County, 2 mi N of Eureka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.849, -96.300
The severe thunderstorm winds downed an unspecified number of power poles on county roads north of Eureka that no doubt caused power outages. As such, no damage estimate can be provided.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Montana, April 28, 20191 death · 10 injured · 56 kt wind · 28 events
- Frost and Freeze in Iowa, April 28, 201944 events
- Hail and Damaging Winds in Nebraska, April 28, 2019$45,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 201914 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20191.25 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, April 28 to 29, 201911 events
- Heavy Snow in North Dakota, April 28 to 29, 20199 events
- Hail and Lightning Strikes in Iowa, April 28, 2019$7,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, April 28, 20191.75 in hail · 9 events
- Blizzard in Montana, April 28, 20195 events
- High Wind in Montana, April 28, 201961 kt wind · 5 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 28, 2019$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820670, 820671, 820673, 820674, 820672, 820676, 820677, 820678, 820679, 820680, 820681, 820682, 820683, 820684, 820685, 820686, 820687, 820688, 820689.